Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Shreveport, LA

February 20, 1997Titus County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 20, 1997, 5:52 PM CST for Titus County, Texas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 1997, 5:52 PM CST (23:52 UTC)
Expired
Feb 20, 1997, 6:30 PM CST
In force
38 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Titus County, TX

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 6:05 PM CSTThunderstorm Wind 60Mt Pleasant, TX
Feb 20, 6:09 PM CSTThunderstorm Wind 60Mt Pleasant, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 3:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 202352 RRA
SVRSHV
TXC063-343-449-459-210030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
552 PM CST THU FEB 20 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM CST
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST TEXAS
 
   ...CAMP COUNTY...MORRIS COUNTY...TITUS COUNTY...UPSHUR COUNTY
 
AT 550 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A BAND OF
OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF PITTSBURG SOUTHEAST
TO NEAR GILMER TEXAS. THE STORMS WERE MOVING TO THE NORTH NORTHEAST AT
45 MPH. EXPECT HIGH AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FO>R THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
6/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:15 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 20, 2:15 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 PM CST THU FEB 20 1997

SAT IMAGERY INDICATING UPR LVL LOW JUST ENE OF DRT ERLY THIS AFTN.
MODELS DIFFER SLIGHTLY ON FCST MOVEMENT OF THIS LOW. PREFER THE AVN
MOVEMENT OVER NGM AND ETA. AVN LIFTS THE LOW MORE NE WHILE ETA PULLS
ALMOST DUE N. NGM IS BETWEEN THE TWO. WITH NEXT S/WV PUSHING INTO
THE WRN GREAT PLNS THIS AFTN AND EVNG...THIS LOW OVR S TX SHUD BE
PICKED AND CARRIED TO THE NE. UPR LVL LOW OVER TX BCMS AN OPEN WAVE
BY LATE THIS EVNG WITH S/WV LIFTING OVER NE TX AND INTO SE OK...SW AR
ARND MIDNIGHT. THIS PUTS CWA IN PRIME POSITION FOR SVR WX THIS EVNG AND
TONIGHT. AS NEGATIVELY TILTED TROF AND PVA APRCH CWA...BOUNDARY LYR
WNDS SHUD RMN SE CREATING BETTER SHEAR. BREAKS IN CLD CVR LATE THIS
MRNG AND ERLY THIS AFTN ALLOWED ENUF WARMING TO INCREASE INSTABILITY
OVER THE AREA AS WELL.

HEAVY RAIN THREAT NOT OVER YET BUT FEEL HEAVIEST RAINS SHUD FALL JUST N
AND S OF CWA WHERE BEST LOW LVL MSTR CONVERGENCE EXISTS. SPEED OF CEL
MOVEMENT WILL ALSO KEEP PCPN AMOUNTS FROM BECOMING TOO LARGE BUT SOME
TRAINING IS LIKELY. FEEL FFA SHUD BE CONTD THRU TONIGHT.

AVN AND NGM SIMILAR WITH MOVING UPR LVL TROF OVR AND TO THE E OF THE
CWA BY LATE FRI ITH CDFNT OUSHING THRU THE CWA BY LATE MRNG FRI. THIS
SHUD EFFECTIVELY END PCPN AS DRY AIR WORKS INTO THE AREA BEHIND THE FNT
BUT CLDS LIKELY TO LINGER THRU THE AFTN. SOME TSTM ACTIVITY WILL LINGER
AS WELL ACRS EXTREME ERN PORTIONS OF THE CWA FRI MRNG BUT SHUD END
BEFORE NOON.

MID/UPR LVL FLOW RMNS WSW THRU 72 HOURS ACCORDING TO AVN. THIS SHUD
KEEP ENUF MSTR OVER THE AREA FOR SOME CLDS TO RTN ON SUN. NEXT UPR LVL
LOW HINTED AT OVR THE SWRN U.S. BY LATE SUN AND ERLY MON. WILL LIKELY
HAVE TO REINTRODUCE POPS BY ATE MON OR ERLY TUE INTO THE CWA.

WILL FOLLOW AVN POPS CLOSE FOR FIRST TWO PERIODS THEN ELIMINATE POPS
FOR FRI NIGHT AND SAT AS DRY AIR SHUD END CHCS FOR PCPN. WILL COMPROMISE
ON TONIGHTS LOW TEMP THEN FOLLOW AVN TEMPS FOR FRI THRU SAT.

SHV 55/59/35/53 8300  MLU 57/63/38/54 9400

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 5:00 PM CSTFlash Flood WarningSHVCamp, Smith, Upshur, Wood4 hr
Feb 20, 5:00 PM CSTFlash Flood WarningSHVFranklin, Red River, Titus4 hr
Feb 20, 5:00 PM CSTFlash Flood WarningSHVCherokee4 hr
Feb 20, 5:05 PM CSTTornado WarningSHVCass40 min
Feb 20, 5:52 PM CSTSevere Thunderstorm WarningSHVCamp, Morris, Upshur38 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.